Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 6, 2018Sibley County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 6, 2018, 7:19 PM CDT for Sibley County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 7:19 PM CDT (00:19 UTC)
Expired
Aug 6, 2018, 8:15 PM CDT
In force
56 min
Issued by
NWS Twin Cities, MN

County Sibley County, MN

The radar

The Minneapolis radar (KMPX), 73 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS83 KMPX 070019
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
719 PM CDT MON AUG 6 2018

MNZ065>067-070115-
McLeod-Sibley-Renville-
719 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SIBLEY...SOUTHWESTERN
MCLEOD AND EAST CENTRAL RENVILLE COUNTIES...

At 719 PM CDT, a strong thunderstorm was located near Buffalo Lake,
or 16 miles southwest of Hutchinson, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gaylord, Arlington, Winthrop, Hector, Brownton, Buffalo Lake,
Stewart, New Auburn, New Sweden, Fernando, Rush River and New Rome.

This includes U.S. Highway 212 between mile markers 91 and 109.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4471 9476 4481 9463 4465 9405 4446 9405
      4445 9434
TIME...MOT...LOC 0019Z 296DEG 26KT 4468 9456 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:29 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 6, 6:29 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
629 PM CDT Mon Aug 6 2018

.UPDATE...
Issued at 629 PM CDT Mon Aug 6 2018

Updated to include 00Z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon Aug 6 2018

The main change for tonights and Tuesday forecast is to increase
the chances of precipitation late night, and Tuesday morning due
to a sharp, but slowly moving short wave across eastern Montana,
and the western South Dakota.

In the short term, a small, but vigorous compact storm moving east-
southeast across southeast North Dakota, will affect portions of
west central/central Minnesota through sunset. This storm looks to
be associated with a subtle convergence zone from a surface ridge in
southwest Minnesota, and another surface ridge in northeast North
Dakota. Visible satellite imagery does show weak convergence along
this boundary which has aided into the continued updraft strength of
the apparent storm in southeast North Dakota.

Based on the continued little movement of this boundary in west
central Minnesota, and ample moisture, this storm should hold
together through sunset. This would basically affect areas from
Alexandria, south to Morris, Benson and Willmar, then east to
around Sauk Center to Litchfield. After sunset, confidence is low
if this storm holds together or not. However, the upstream short
wave across western South Dakota should continue the upscale
ascent across South Dakota this evening, and into southern
Minnesota Tuesday morning. There remains enough boundary layer
moisture to support isolated to scattered showers and isolated
thunderstorms through at least the mid afternoon across the
southern 1/4 of Minnesota. I wouldn't be surprised to see likely
or categorical percentages if the aforementioned short wave can
continue to support a complex of storms moving eastward during the
late night, early morning hours.

Otherwise, no other changes to the forecast with temperatures
similar to today with highs in the 80s. Temperatures could a be few
degrees cooler along the Iowa border if more precipitation
develops.

.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM CDT Mon Aug 6 2018

Locally, the long term period looks very quiet and dry. Temperatures
look to be near to a little above normal for the period.

The overall pattern across North America this week will see an
amplifying ridge across western North America with a downstream
trough and deepening low pressure system near Hudson Bay and
eastward.  The amplified ridge to our west will push the jet stream
well north into Canada with little in the way of any noticeable
system in the midwest.  On Wednesday, we may get grazed by shortwave
energy originating from the trough over Hudson Bay but lift will be
weak and lack jet support.  We could see a few isolated showers
Wednesday night, but widespread precip is not expected.

The remainder of the period has no PoPs in the forecast as we stay
downstream of the large ridge to our west will north/northwesterly
flow.  Despite the northerly upper level flow, the airmass
associated with the ridge will lean into the midwest, keeping us
warm locally.  Temperatures in the mid to upper 80s will occur every
day.  By the weekend, we'll have to keep our eye on a shortwave
trough set to drop south trough the eastern half of Canada toward
the Ohio River Valley.  The guidance currently keep this trough to
our east with the ridge building into our area, but a shift west
would mean cooler and possibly more active weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 629 PM CDT Mon Aug 6 2018

Some convection is currently over the area, particularly over the
west near the 850 mb theta-e gradient and better values of MLCAPE.
However, some isolated shower activity (no lightning seen thus far
via GLM) is present between KMSP and KRNH. This is along a weak
surface trough/wind shift present across the area and a slight
gradient in MLCAPE values. This isolated activity should weaken
fairly quickly with the loss of diurnal heating, while the
slightly better forced activity may fester for a good part of the
evening as it drops southeast and looks mainly to impact KRWF and
KMKT. We'll have another chance for convection on Tuesday as the
shortwave trough over the western higher Plains works east through
the area. However, there is still some question as to how much
coverage there will be given fairly weak low-level convergence
progged with the surface trough moving through, so captured
potential with PROB groups in the TAFs.

KMSP...Main uncertainties are with the timing and coverage of
convection on Tuesday, although will still need to keep an eye on
the activity currently to the west in case it doesn't weaken and
drop southeast as expected. For the most part, conditions other
than VFR (even with SHRA/TSRA) would be very brief through the
period with light and somewhat variable winds becoming westerly on
Tuesday.

/OUTLOOK FOR KMSP/
Tuesday overnight...VFR. Varaible wind less than 5 kt.
Wednesday...VFR. West wind 5 to 10 kt.
Wednesday night...VFR. West wind less than 5 kt.
Thursday and Thursday night...VFR. Northwest wind less than 10
kt.
Friday...VFR. Variable wind 5 kt or less.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...JLT
LONG TERM...SPD
AVIATION...
Hazardous weather outlook, Aug 6, 1:04 PM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
104 PM CDT Mon Aug 6 2018

MNZ041-042-047>049-054>060-064>070-073>078-082>085-091>093-071815-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
104 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon in west
central Minnesota, and across west central, and south central
Minnesota overnight. A few strong storms are possible with small
hail and gusty winds the main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ043>045-050>053-061>063-WIZ014>016-023>028-071815-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Anoka-
Ramsey-Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
104 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 6, 3:36 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
336 PM CDT MON AUG 6 2018

MNZ047-062130-
Stevens-
336 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT STEVENS COUNTY...

At 336 PM CDT, a strong thunderstorm was located 7 miles northeast of
Dumont, or 8 miles east of Wheaton, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Morris, Hancock, Donnelly, Fish Lake, Alberta and Morris Airport.

This includes U.S. Highway 59 between mile markers 161 and 177.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4575 9625 4576 9596 4576 9577 4547 9575
      4557 9615 4563 9626 4573 9626
TIME...MOT...LOC 2036Z 287DEG 29KT 4580 9633
Special weather statement, Aug 6, 3:50 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
350 PM CDT MON AUG 6 2018

MNZ064-062145-
Yellow Medicine-
350 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YELLOW MEDICINE
COUNTY...

At 350 PM CDT, a strong thunderstorm was located over Burr, or 15
miles east of Clear Lake, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Canby, Porter, Spring Creek, Burr and St. Leo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4479 9644 4480 9584 4464 9584 4463 9589
      4463 9630 4466 9646
TIME...MOT...LOC 2050Z 285DEG 12KT 4472 9637
Special weather statement, Aug 6, 4:11 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT MON AUG 6 2018

MNZ054-062215-
Lac Qui Parle-
411 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAC QUI PARLE COUNTY...

At 411 PM CDT, a strong thunderstorm was located near Madison
Airport, or 25 miles northeast of Clear Lake, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Dawson, Boyd, Providence, Madison Airport and Florida Creek
Wildlife Management Area.

This includes the following highways...
 U.S. Highway 212 between mile markers 6 and 29.
 U.S. Highway 75 between mile markers 95 and 110.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4504 9632 4499 9585 4481 9584 4480 9608
      4481 9627 4491 9635
TIME...MOT...LOC 2111Z 285DEG 12KT 4495 9624
Special weather statement, Aug 6, 4:46 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT MON AUG 6 2018

MNZ048-055-062230-
Pope-Swift-
446 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT POPE AND NORTHEASTERN SWIFT
COUNTIES...

At 446 PM CDT, a strong thunderstorm was located over Lake Emily, or
14 miles east of Morris, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Glenwood, Starbuck, Lake Hassel, Grove Lake, Gilchrist, Sedan,
Glenwood Airport, Swift Falls, Lake Emily, Long Beach and Lake
Minnewaska.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4566 9571 4565 9514 4562 9514 4541 9521
      4541 9525 4528 9525 4542 9573
TIME...MOT...LOC 2146Z 292DEG 26KT 4551 9564
Special weather statement, Aug 6, 5:02 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT MON AUG 6 2018

MNZ055-056-062300-
Chippewa-Swift-
502 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHIPPEWA AND
SOUTHEASTERN SWIFT COUNTIES...

At 502 PM CDT, a strong thunderstorm was located near Danvers, or 19
miles north of Montevideo, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Benson, Raymond, Kerkhoven, Murdock, De Graff, Danvers and Benson
Airport.

This includes U.S. Highway 12 between mile markers 33 and 63.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4534 9577 4528 9525 4502 9524 4518 9586
TIME...MOT...LOC 2202Z 289DEG 22KT 4523 9568
Special weather statement, Aug 6, 7:19 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
719 PM CDT MON AUG 6 2018

MNZ065>067-070115-
McLeod-Sibley-Renville-
719 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SIBLEY...SOUTHWESTERN
MCLEOD AND EAST CENTRAL RENVILLE COUNTIES...

At 719 PM CDT, a strong thunderstorm was located near Buffalo Lake,
or 16 miles southwest of Hutchinson, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gaylord, Arlington, Winthrop, Hector, Brownton, Buffalo Lake,
Stewart, New Auburn, New Sweden, Fernando, Rush River and New Rome.

This includes U.S. Highway 212 between mile markers 91 and 109.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4471 9476 4481 9463 4465 9405 4446 9405
      4445 9434
TIME...MOT...LOC 0019Z 296DEG 26KT 4468 9456

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:53 PM CDTSpecial Weather StatementMPXNicollet, Sibley52 min
Aug 7, 2:46 PM CDTSpecial Weather StatementMPXPolk44 min
Aug 7, 3:25 PM CDTSpecial Weather StatementMPXEau Claire35 min
Aug 7, 4:41 PM CDTSpecial Weather StatementMPXDunn64 min
Aug 7, 5:11 PM CDTSpecial Weather StatementMPXDunn64 min
Aug 7, 6:08 PM CDTSpecial Weather StatementMPXPierce67 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.